Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Omaha, NE

March 29, 2004Gage County, Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 29, 2004, 1:05 PM CST for Gage County, Saline County, Nebraska. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2004, 1:05 PM CST (19:05 UTC)
Expired
Mar 29, 2004, 1:45 PM CST
In force
40 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Gage County, NE, Saline County, NE

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 1:15 PM CSTHAIL 0.751 E Wilber, NE
Mar 29, 1:15 PM CSTHAIL 12 N Clatonia, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 291905
SVROAX
NEC067-151-291945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
105 PM CST MON MAR 29 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GAGE COUNTY IN SOUTHEAST NEBRASKA
  SOUTHEAST SALINE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 145 PM CST

* AT 1259 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WILBER...OR ABOUT 18 MILES NORTHWEST OF
  BEATRICE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLATONIA AROUND 110 PM CST
  PICKRELL AROUND 120 PM CST
  CORTLAND AROUND 125 PM CST
  ADAMS AROUND 145 PM CST

A TRAINED WEATHER SPOTTER REPORTED HAIL THE SIZE OF NICKELS IN 
WILBUR AT 104 PM. 

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4053 9704 4037 9704 4033 9646 4051 9648

$$

NIETFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:57 AM CST, 10 hours 8 minutes earlier.

Area forecast discussion, Mar 29, 2:57 AM CST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 AM CST MON MAR 29 2004

.DISCUSSION...
MAIN PROBLEMS TODAY WILL SURROUND SHOWER/THUDNERSTORM CHANCES. UPPER
LEVEL TROF THAT WAS RESPONSIBLE FOR INCREASE IN CONVECTIVE ACTIVITY
YESTERDAY WILL STILL BE OVER THE CWA TODAY.  THE STEEPEST LAPSE
RATES AND CORE OF THE COLDEST AIR ALOFT IS FORECAST TO MOVE ACROSS
SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA THIS AFTERNOON.  LAPSE RATES
ARE FORECAST TO NOT BE QUITE AS STEEP IN NORTHEAST NEBRASKA...SO
WILL CARRY THE HIGHEST POPS SOUTH...WITH SLIGHTLY LOWER POPS TO THE
NORTH.  HAVE SOME CONCERN ABOUT HAIL POTENTIAL WITH SUCH LOW
FREEZING LEVELS.  WOULD NOT BE SURPRISED TO SEE SOME PEA SIZE HAIL
REPORTS THIS AFTERNOON...AND MAYBE AN ISOLATED STORM OR TWO
APPROACHING SEVERE LEVELS.  THE SHOWERS/THUNDERSTORMS SHOULD
DISSIPATE RATHER QUICKLY THIS EVENING AS THE SUN GOES DOWN.

THE NEXT CONCERN IS TEMPERATURES...ESPECIALLY TUESDAY INTO
WEDNESDAY.  A COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA TODAY
INTO TONIGHT WITH 850 MB TEMPERATURES FORECAST TO FALL INTO THE -6C
TO -8C RANGE BY TUESDAY MORNING.  MOISTURE IS ALSO FORECAST TO
INCREASE IN THE 900MB-850MB LAYER SUGGESTING THE POTENTIAL FOR
STRATOCUMULUS ON TUESDAY POSSIBLY LINGERING INTO WEDENSDAY.  FOR
THESE REASONS...HAVE ADJUSTED HIGHS ON TUESDAY AND WEDNESDAY
DOWNWARD INTO THE 40S.  AFTER COLLABORATION WITH SURROUNDING OFFICES
DEICDED TO ALSO COOL HIGHS ON THURSDAY A FEW DEGREES...BUT KEEP
THINGS IN THE LOWER TO MID 50S SINCE THE COLD AIR IS FORECAST TO
WARM A BIT BY THURSDAY AFTERNOON.

AN UPPER LOW IS STILL FORECAST TO DEVELOP OVER THE SOUTHWEST U.S.
LATE IN THE WEEK...AND SHOULD THEN OPEN UP AND MOVE INTO THE PLAINS
LATE IN THE WEEKEND OR EARLY NEXT WEEK.  OPTED TO KEEP THE DRY
FORECAST IN THE EXTENDED...WITH TIMING OF THIS SYSTEM STILL IN
DOUBT.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&
KING
Hazardous weather outlook, Mar 29, 12:58 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1258 PM CST MON MAR 29 2004

IAZ043-NEZ011-012-015>018-030>034-042>044-300000-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON-MONONA IA-
PIERCE-PLATTE-STANTON-THURSTON-WAYNE-
1258 PM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH MUCH OF
THE AFTERNOON...AND THEN DISSIPATE EARLY THIS EVENING. SOME OF THE
STRONGEST STORMS MAY BE ABLE TO PRODUCE PEA SIZE HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED THIS AFTERNOON OR
TONIGHT.

IAZ055-056-069-079-080-090-091-NEZ045-050>053-065>068-078-088>093-
300000-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-
LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-
WASHINGTON-
1258 PM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PEA SIZE HAIL TO QUARTER SIZE WILL BE POSSIBLE THIS AFTERNOON ACROSS
SOUTHEASTERN NEBRASKA AND SOUTHWEST IOWA. WIND GUSTS OF 35 TO 50 MPH
WILL ALSO ACCOMPANY SCATTERED THUNDERSTORMS THAT WILL CONTINUE TO
DEVELOP THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR TONIGHT IN
SOME AREAS...ALTHOUGH A SEVERE THUNDERSTORM WATCH IS NOT ANTICIPATED
AT THIS TIME.

DEWALD

In the hours before

Local storm report, Mar 29, 12:26 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1226 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             WAVERLY                 40.91N 96.53W
03/29/2004  0.50 INCH        LANCASTER          NE   TRAINED SPOTTER

            MOSTLY PEA SIZE.

&&

DEWALD
Local storm report, Mar 29, 12:42 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1242 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             6 N ARLINGTON           41.54N 96.36W
03/29/2004  0.25 INCH        WASHINGTON         NE   TRAINED SPOTTER

            PEA SIZE HAIL COVERING THE GROUND.

&&

DEWALD
Local storm report, Mar 29, 12:44 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1244 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             2 W CRETE               40.63N 97.00W
03/29/2004  0.25 INCH        SALINE             NE   TRAINED SPOTTER

            35 TO 40 MPH WIND GUSTS.

&&

DEWALD
Local storm report, Mar 29, 12:55 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1255 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             6 NE ARLINGTON          41.52N 96.27W
03/29/2004  0.75 INCH        WASHINGTON         NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Mar 29, 12:56 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1256 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             4 SW WILBER             40.44N 97.02W
03/29/2004  0.25 INCH        SALINE             NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Mar 29, 1:04 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
104 PM CST MON MAR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             WILBER                  40.48N 96.96W
03/29/2004  0.88 INCH        SALINE             NE   EMERGENCY MNGR

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 12:02 PM CSTSevere Thunderstorm WarningOAXCass, Lancaster, Saunders28 min
Mar 29, 12:23 PM CSTSevere Thunderstorm WarningOAXWashington37 min
Mar 29, 4:27 PM CSTSevere Thunderstorm WarningOAXJohnson, Otoe33 min
Mar 29, 4:59 PM CSTSevere Thunderstorm WarningOAXJohnson21 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.